Alert archive / Tennessee / Wind Advisories in 2008

Wind Advisory 20, NWS Morristown, TN

December 13, 2008Cherokee County, Clay County, North Carolina; 16 counties in Tennessee; 7 counties in Virginia

NWS Morristown, TN issued this wind advisory at Dec 13, 2008, 3:08 PM EST for Cherokee County, Clay County, North Carolina; 16 counties in Tennessee; 7 counties in Virginia. It took effect at Dec 14, 2008, 4:00 AM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2008, 3:08 PM EST (20:08 UTC)
In effect from
Dec 14, 2008, 4:00 AM EST
Expired
Dec 15, 2008, 4:00 AM EST
In force
24 hr
Issued by
NWS Morristown, TN
All 25 counties

Cherokee County, NC, Clay County, NC, Bledsoe County, TN, Blount County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Marion County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 11 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMRX 132008
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EST SAT DEC 13 2008

...STRONG WINDS WILL DEVELOP IN ELEVATED AREAS TONIGHT AND
CONTINUE THROUGH SUNDAY NIGHT...

.HIGH PRESSURE WILL EXIT THE SOUTHERN APPALACHIAN REGION...AND A
STRONG LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE PLAINS THROUGH
SUNDAY. THIS WILL CREATE A STRONG GRADIENT OF PRESSURE ACROSS THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. STRONG WINDS ARE
EXPECTED IN THE CUMBERLAND PLATEAU...THE MOUNTAINS OF EAST
TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA...AND THE HIGHER
ELEVATIONS OF SOUTHWEST VIRGINIA. THE WINDS ARE EXPECTED TO PERSIST
THROUGH SUNDAY NIGHT.

NCZ060-061-TNZ012>014-018-035-041-043-045-047-072-074-081-082-087-
098-102-VAZ001-002-005-006-008-140915-
/O.NEW.KMRX.WI.Y.0020.081214T0900Z-081215T0900Z/
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-JOHNSON-MORGAN-
COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-SOUTHEAST CARTER-
BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-
SOUTHEAST MONROE-MARION-EAST POLK-LEE-WISE-SCOTT-RUSSELL-
WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...MOUNTAIN CITY...WARTBURG...COSBY...
CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...
DUNLAP...PIKEVILLE...COKER CREEK...JASPER...DUCKTOWN...
JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...ABINGDON
308 PM EST SAT DEC 13 2008 /208 PM CST SAT DEC 13 2008/

...WIND ADVISORY IN EFFECT FROM 4 AM EST /3 AM CST/ SUNDAY TO
4 AM EST /3 AM CST/ MONDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 AM EST /3 AM CST/ SUNDAY TO
4 AM EST /3 AM CST/ MONDAY. 

SOUTHERLY WINDS WILL BE SUSTAINED BETWEEN 25 AND 35
MPH...BEGINNING LATE TONIGHT AND CONTINUING THROUGH SUNDAY NIGHT.
WIND GUSTS BETWEEN 40 AND 50 MPH ARE ALSO EXPECTED. THE STRONG
WINDS WILL MAINLY AFFECT THE ELEVATED AREAS OF THE CUMBERLAND
PLATEAU AND SOUTHWEST VIRGINIA...THE MOUNTAINS OF EAST TENNESSEE
AND NEARBY FOOTHILLS...AND THE MOUNTAINS OF EXTREME SOUTHWEST
NORTH CAROLINA.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES...SO USE CAUTION WHEN DRIVING. TREES LIMBS AND
BRANCHES WILL BE BLOWN DOWN...AND UNSECURED OUTDOOR OBJECTS MAY BE
OVERTURNED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

$$

DGS
3 follow-up statements
000 
WWUS74 KMRX 140908
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
408 AM EST SUN DEC 14 2008

...STRONG SOUTHERLY WINDS WILL DEVELOP IN ELEVATED AREAS LATER
TODAY AND CONTINUE INTO TONIGHT...

.HIGH PRESSURE WILL EXIT THE SOUTHERN APPALACHIAN REGION...AND A
STRONG LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE PLAINS
TODAY AND TONIGHT. THIS WILL CREATE A STRONG GRADIENT OF PRESSURE
ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. 

STRONG SOUTH WINDS ARE EXPECTED TO DEVELOP BY THIS AFTERNOON IN
THE CUMBERLAND PLATEAU...THE MOUNTAINS OF EAST TENNESSEE AND
EXTREME SOUTHWESTERN NORTH CAROLINA...AND THE HIGHER ELEVATIONS OF
SOUTHWESTERN VIRGINIA. THE WINDS ARE EXPECTED TO PERSIST INTO
EARLY MONDAY MORNING...THEN DECREASE BEFORE DAYBREAK MONDAY.

STAY TUNED FOR LATER STATEMENTS AND FORECASTS.

NCZ060-061-TNZ012>014-018-035-041-043-045-047-072-074-081-082-087-
098-102-VAZ001-002-005-006-008-142000-
/O.EXT.KMRX.WI.Y.0020.000000T0000Z-081215T0900Z/
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-JOHNSON-MORGAN-
COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-SOUTHEAST CARTER-
BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-
SOUTHEAST MONROE-MARION-EAST POLK-LEE-WISE-SCOTT-RUSSELL-
WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...MOUNTAIN CITY...WARTBURG...COSBY...
CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...
DUNLAP...PIKEVILLE...COKER CREEK...JASPER...DUCKTOWN...
JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...ABINGDON
408 AM EST SUN DEC 14 2008 /308 AM CST SUN DEC 14 2008/

...WIND ADVISORY NOW IN EFFECT FROM 2 PM EST /1 PM CST/ THIS
AFTERNOON TO 4 AM EST /3 AM CST/ MONDAY...

THE WIND ADVISORY IS NOW IN EFFECT FROM 2 PM EST /1 PM CST/ THIS
AFTERNOON TO 4 AM EST /3 AM CST/ MONDAY. 

SOUTHERLY WINDS WILL BE SUSTAINED BETWEEN 20 AND 35 MPH...
BEGINNING THIS AFTERNOON AND CONTINUING INTO EARLY MONDAY MORNING.
WIND GUSTS BETWEEN 40 AND 50 MPH ARE ALSO EXPECTED. THE STRONG
WINDS WILL MAINLY AFFECT THE ELEVATED AREAS OF THE CUMBERLAND
PLATEAU AND SOUTHWESTERN VIRGINIA...THE MOUNTAINS OF EAST TENNESSEE
AND NEARBY FOOTHILLS...AND THE MOUNTAINS OF EXTREME SOUTHWESTERN
NORTH CAROLINA.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES...SO USE CAUTION WHEN DRIVING. TREES LIMBS
AND BRANCHES WILL BE BLOWN DOWN...AND UNSECURED OUTDOOR OBJECTS
MAY BE OVERTURNED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.

$$

TG
000 
WWUS74 KMRX 141932
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EST SUN DEC 14 2008

...STRONG SOUTHERLY WINDS WILL CONTINUE TONIGHT...

.A STRONG LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE PLAINS
TONIGHT. STRONG SOUTH WINDS HAVE DEVELOPED IN THE CUMBERLAND
PLATEAU...THE MOUNTAINS OF EAST TENNESSEE AND EXTREME SOUTHWESTERN
NORTH CAROLINA...AND THE HIGHER ELEVATIONS OF SOUTHWESTERN
VIRGINIA. THE STRONG WINDS ARE EXPECTED TO PERSIST INTO EARLY
MONDAY MORNING...THEN DECREASE NEAR DAYBREAK MONDAY.

NCZ060-061-TNZ012>014-018-035-041-043-045-047-072-074-081-082-087-
098-102-VAZ001-002-005-006-008-150900-
/O.CON.KMRX.WI.Y.0020.000000T0000Z-081215T0900Z/
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-JOHNSON-MORGAN-
COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-SOUTHEAST CARTER-
BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-
SOUTHEAST MONROE-MARION-EAST POLK-LEE-WISE-SCOTT-RUSSELL-
WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...MOUNTAIN CITY...WARTBURG...COSBY...
CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...
DUNLAP...PIKEVILLE...COKER CREEK...JASPER...DUCKTOWN...
JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...ABINGDON
232 PM EST SUN DEC 14 2008 /132 PM CST SUN DEC 14 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST /3 AM CST/
MONDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST /3 AM CST/
MONDAY. 

SOUTHERLY WINDS WILL BE SUSTAINED BETWEEN 20 AND 35 MPH THROUGH
EARLY MONDAY MORNING. WIND GUSTS BETWEEN 40 AND 50 MPH ARE ALSO
EXPECTED. THE STRONG WINDS WILL MAINLY AFFECT THE ELEVATED AREAS OF
THE CUMBERLAND PLATEAU AND SOUTHWESTERN VIRGINIA...THE MOUNTAINS OF
EAST TENNESSEE AND NEARBY FOOTHILLS...AND THE MOUNTAINS OF EXTREME
SOUTHWESTERN NORTH CAROLINA.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES...SO USE CAUTION WHEN DRIVING. TREES LIMBS
AND BRANCHES WILL BE BLOWN DOWN...AND UNSECURED OUTDOOR OBJECTS
MAY BE OVERTURNED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.

$$

DGS
000 
WWUS74 KMRX 150915
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 AM EST MON DEC 15 2008

...STRONG AND GUSTY SOUTHERLY WINDS TO CONTINUE THIS MORNING...

.A TIGHT PRESSURE GRADIENT OVER THE SOUTHERN APPALACHIANS CONTINUES
THIS MORNING IN ADVANCE OF A SLOW MOVING COLD FRONT. STRONG AND
GUSTY SOUTHERLY WINDS WILL CONTINUE OVER THE HIGHER TERRAIN OF THE
CUMBERLAND PLATEAU...SOUTHWESTERN VIRGINIA...AND THE MOUNTAINS OF
EAST TENNESSEE INTO SOUTHWESTERN PARTS OF NORTH CAROLINA.

SUSTAINED SPEEDS OF 15 TO 30 MPH CAN BE EXPECTED...WITH GUSTS AS
HIGH AS 40 TO 50 MPH GENERALLY ABOVE 3000 FEET. THE WINDS SHOULD
DIMINISH BY THIS AFTERNOON...AS THE COLD FRONT WEAKENS AND STALLS
ACROSS THE REGION TONIGHT.

BE ALERT FOR THESE GUSTY WINDS TODAY...AND TUNED TO THIS STATION
FOR LATER STATEMENTS AND FORECASTS.

NCZ060-061-TNZ012>014-018-035-041-043-045-047-072-074-087-102-
VAZ001-002-005-006-008-151700-
/O.EXP.KMRX.WI.Y.0020.000000T0000Z-081215T0900Z/
/O.NEW.KMRX.WI.Y.0021.081215T0915Z-081215T1700Z/
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-JOHNSON-MORGAN-
COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-SOUTHEAST CARTER-
BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-
EAST POLK-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...MOUNTAIN CITY...WARTBURG...COSBY...
CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...
COKER CREEK...DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...
LEBANON...ABINGDON
415 AM EST MON DEC 15 2008

...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS EXTENDED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY.

SOUTHERLY WINDS WILL BE SUSTAINED BETWEEN 20 AND 35 MPH THROUGH
NOON TODAY. WIND GUSTS BETWEEN 40 AND 50 MPH ARE ALSO EXPECTED. THE
STRONGEST WINDS WILL MAINLY AFFECT THE ELEVATED AREAS OF THE
CUMBERLAND PLATEAU AND SOUTHWESTERN VIRGINIA...THE MOUNTAINS OF
EAST TENNESSEE AND NEARBY FOOTHILLS...AND THE MOUNTAINS OF EXTREME
SOUTHWESTERN NORTH CAROLINA.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES...SO USE CAUTION WHEN DRIVING. TREES LIMBS
AND BRANCHES WILL BE BLOWN DOWN...AND UNSECURED OUTDOOR OBJECTS
MAY BE OVERTURNED.

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

$$

TNZ081-082-098-151015-
/O.EXP.KMRX.WI.Y.0020.000000T0000Z-081215T0900Z/
SEQUATCHIE-BLEDSOE-MARION-
INCLUDING THE CITIES OF...DUNLAP...PIKEVILLE...JASPER
315 AM CST MON DEC 15 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

SOUTHERLY WINDS HAD DECREASED OVER THE SEQUATCHIE VALLEY REGION OF
EAST TENNESSEE...ALLOWING THE WIND ADVISORY TO EXPIRE.

$$

TG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 13, 12:18 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 13, 12:18 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1218 PM EST SAT DEC 13 2008

.AVIATION...
EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD AT ALL SITES. HIGH AND
MIDLEVEL CLOUDS WILL BE MOVING ACROSS THE AREA THIS AFTERNOON AND
TONIGHT AS AN UPPER TROUGH PASSES BY. HIGH PRESSURE THAT IS
CENTERED OVER THE AREA TODAY WILL MOVE EAST...AND A SOUTHERLY FLOW
WILL DEVELOP TOMORROW AHEAD OF AN APPROACHING LOW. MODELS INDICATE
SOME LOW LEVEL MOISTURE AND MVFR CEILINGS MOVING UP FROM THE
SOUTH...BUT FOR NOW WILL KEEP CEILINGS JUST ABOVE MVFR AT CHA.
WINDS MAY ALSO BECOME GUSTY TOMORROW WITH A STRENGTHENING LOW LEVEL
JET AND MIXING OF WINDS ALOFT WITH DAYTIME HEATING.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS
Hazardous weather outlook, Dec 13, 3:45 AM EST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 AM EST SAT DEC 13 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-140845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
345 AM EST SAT DEC 13 2008 /245 AM CST SAT DEC 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TG

Nearby

Wind Advisories in Tennessee, 2008Wind Advisories in Virginia, 2008Wind Advisories in North Carolina, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.